Alert archive / Indiana / Tornado Warnings in 2023

Tornado Warning 16, NWS Northern Indiana

June 25, 2023Marshall County, Starke County, Indiana

NWS Northern Indiana issued this tornado warning at Jun 25, 2023, 2:23 PM EDT for Marshall County, Starke County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2023, 2:23 PM EDT (18:23 UTC)
Expired
Jun 25, 2023, 2:46 PM EDT
In force
23 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Marshall County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:34 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

774 
WFUS53 KIWX 251823
TORIWX
INC099-149-251900-
/O.NEW.KIWX.TO.W.0016.230625T1823Z-230625T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
223 PM EDT Sun Jun 25 2023

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Northeastern Starke County in northwestern Indiana...
  Northwestern Marshall County in north central Indiana...

* Until 300 PM EDT/200 PM CDT/.
    
* At 223 PM EDT/123 PM CDT/, a severe thunderstorm capable of
  producing a tornado was located near Hamlet, or near Knox, moving
  east at 30 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hamlet around 230 PM EDT.
  Koontz Lake around 245 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Donaldson, Brems, Teegarden, Tyner and Grovertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4138 8671 4143 8653 4143 8647 4145 8647
      4148 8636 4134 8636 4133 8670 4137 8672
TIME...MOT...LOC 1823Z 250DEG 27KT 4136 8668 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

JBALL
2 follow-up statements
157 
WWUS53 KIWX 251834
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
234 PM EDT Sun Jun 25 2023

INC099-149-251900-
/O.CON.KIWX.TO.W.0016.000000T0000Z-230625T1900Z/
Starke IN-Marshall IN-
234 PM EDT Sun Jun 25 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT/200 PM CDT/
FOR NORTHEASTERN STARKE AND NORTHWESTERN MARSHALL COUNTIES...
    
At 233 PM EDT/133 PM CDT/, a severe thunderstorm capable of producing
a tornado was located over Hamlet, or near Knox, moving east at 40
mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Starke and northwestern Marshall Counties, including the
following locations... Donaldson, Tyner and Grovertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4140 8661 4143 8653 4143 8647 4144 8644
      4146 8636 4134 8636 4135 8659
TIME...MOT...LOC 1833Z 264DEG 36KT 4137 8655 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
MAX WIND GUST...<50 MPH

$$

JBALL
866 
WWUS53 KIWX 251846
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
246 PM EDT Sun Jun 25 2023

INC099-149-251855-
/O.CAN.KIWX.TO.W.0016.000000T0000Z-230625T1900Z/
Starke IN-Marshall IN-
246 PM EDT Sun Jun 25 2023

...THE TORNADO WARNING FOR NORTHEASTERN STARKE AND NORTHWESTERN
MARSHALL COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area.  

A Tornado Watch remains in effect until 800 PM EDT/700 PM CDT/ for 
north central and northwestern Indiana.

LAT...LON 4140 8661 4143 8653 4143 8647 4144 8644
      4146 8636 4134 8636 4135 8659
TIME...MOT...LOC 1842Z 250DEG 27KT 4140 8644 

$$

JBALL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jun 25, 2:09 PM EDT, 14 minutes earlier.

Area forecast discussion, Jun 25, 2:09 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
209 PM EDT Sun Jun 25 2023

.SYNOPSIS...
Issued at 207 PM EDT Sun Jun 25 2023

Strong to severe thunderstorms will be possible this afternoon into
early this evening, mainly across northeast Indiana, south-central
Michigan, and northwest Ohio. Cool, breezy, and showery weather
conditions will then follow tonight through Tuesday.

&&

.SHORT TERM...(This Afternoon through Monday)
Issued at 207 PM EDT Sun Jun 25 2023

Severe event on target with all hazards (hail/wind/tornado) in play
as initial discrete convection has already developed into northwest
IN and sw MI. This activity will grow upscale, eventually congealing
into multicellular line segments once reaching the I-69 corridor and
points east. A Tornado Watch has been issued for the entire
forecast around through 00z.

Steepening lapse rates, incoming lift/cooling aloft on the leading
edge of an upper low approaching southern WI, and good pre-frontal
moisture return has pushed MLCAPE values up around 2000 j/kg in a
narrow plume immediately in advance of the system cold front.
Effective deep layer shear generally ranging from 20-30 knots north
to 30-40 knots south, which when combined with the relatively steep
lapse rates should support sustained/robust convection. Hail and
wind look to be the primary threats initially with discrete
convection, with wind and isolated tornadoes where any organization
takes place given strong 0-3 km bulk shear magnitudes within
strengthening 850 mb sw flow. This is conjunction with some subtle
backing of the low level wind field could provide enough low level
hodo curvature for a tornado or two ... highest probs from I-69 east
into northwest OH. The bulk of the severe activity should clear the
forecast area to the east by around 23-00z.

Mostly cloudy skies, blustery northwesterly winds, cooler temps and
scattered rain showers will become the wx story later tonight into
Monday under deep/moist cyclonic flow. The greatest coverage of
showers is expected late morning and afternoon tomorrow given some
diurnal support on the southern periphery of the lower MI centered
low and cool pocket aloft. A few embedded storms can also not be
ruled out during this time if sfc temps can recover into the low to
mid 70s.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 207 PM EDT Sun Jun 25 2023

The stacked low will migrate east toward the eastern Great Lakes
into Tuesday allowing drier air to filter in. The result should be
lesser rain shower chances and coverage, though northerly winds will
remain on the breezy side and highs will struggle to reach the upper
60s to mid 70s.

A transition to a more common summer pattern will emerge Wednesday
through Friday with more of a quasi-zonal flow regime taking shape
on the northern fringe of a south-central CONUS upper ridge.
Wednesday and Thursday appear to be dry/warmer days with sfc ridging
in control and any convective activity well west-southwest near a
developing frontal zone. This frontal zone and another incoming
upper trough cresting the aformentioned upper ridge then brings
periodic shower/storm chances back into the forecast Friday into
Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 110 PM EDT Sun Jun 25 2023

Another round of storms will move through with a cold frontal
passage this afternoon. Storms have developed over northwest IL
and are moving east to northeastward and will likely begin
affecting KSBN around 19-20z period but then move east of the
terminal by 21z Sun. There is a bit more uncertainty to the exact
evolution and initiation further eastward however latest HRRR
guidance has a linear convective feature moving into the KFWA
vicinity around 21z. Strong gusty winds and hail will be possible
with these storms, some look to become severe. Storms should exit
the area after 23z Sun. Scattered showers behind the frontal
boundary with lowering cigs with MVFR conditions after 06z Mon
for KSBN and around 07z for KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Andersen

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 25, 2:12 PM EDT, 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
212 PM EDT Sun Jun 25 2023

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-261815-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
212 PM EDT Sun Jun 25 2023 /112 PM CDT Sun Jun 25 2023/

...TORNADO WATCH 374 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is needed this afternoon.

INZ103-MIZ177-277-261815-
Northern La Porte-Northern Berrien-Southern Berrien-
212 PM EDT Sun Jun 25 2023 /112 PM CDT Sun Jun 25 2023/

...TORNADO WATCH 374 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Hazardous swimming conditions are possible on Lake Michigan beaches
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous swimming conditions are expected on Lake Michigan beaches
late Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is needed this afternoon.

LMZ043-046-261815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
212 PM EDT Sun Jun 25 2023

...TORNADO WATCH 374 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Conditions hazardous to small craft are expected again late Monday
through early Wednesday.

In the hours before

Special weather statement, Jun 25, 1:15 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
115 PM EDT Sun Jun 25 2023

INZ012-103-203-MIZ277-251800-
Northern La Porte IN-Southern La Porte IN-Starke IN-
Southern Berrien MI-
115 PM EDT Sun Jun 25 2023

...A cluster of strong thunderstorms will impact portions of Starke,
La Porte and southwestern Berrien Counties through 200 PM EDT/100 PM
CDT/...

At 114 PM EDT/1214 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Chesterton, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Westville around 130 PM EDT.

Other locations in the path of this storm include Trail Creek,
Pottawattamie Park, Michigan City, La Porte, Long Beach, New Buffalo
and Three Oaks.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 59.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Northern Indiana.

&&

LAT...LON 4171 8693 4187 8659 4151 8652 4143 8652
      4143 8651 4124 8647 4118 8693
TIME...MOT...LOC 1714Z 239DEG 27KT 4157 8706

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Andersen
Local storm report, Jun 25, 2:22 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Northern Indiana
222 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Hail             La Crosse               41.32N 86.89W
06/25/2023  M1.50 inch       La Porte           IN   Trained Spotter

            Trained spotter reports hail 1 to 1.5 inches
            in diameter in La Crosse, IN.

&&

MJ

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:03 AM EDTSpecial Weather StatementIWXLaPorte, Starke42 min
Jun 25, 4:30 AM EDTSmall Craft AdvisoryIWX16 hr
Jun 25, 4:46 AM EDTSpecial Weather StatementIWXPulaski, White29 min
Jun 25, 1:15 PM EDTSpecial Weather StatementIWXLaPorte, Starke45 min
Jun 25, 1:49 PM EDTSpecial Marine WarningIWX41 min
Jun 25, 2:05 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXLaPorte, Marshall, Saint Joseph, Starke55 min
Jun 25, 2:40 PM EDTSevere Thunderstorm Warning Destructive damage threatIWXMarshall, Starke39 min
Jun 25, 2:43 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami, White29 min
Jun 25, 2:55 PM EDTSpecial Weather StatementIWXSaint Joseph35 min
Jun 25, 2:59 PM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph46 min
Jun 25, 3:02 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXElkhart, Kosciusko, Marshall, Saint Joseph43 min
Jun 25, 3:05 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXKosciusko, Marshall55 min
Jun 25, 3:09 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall66 min
Jun 25, 3:23 PM EDTSevere Thunderstorm Warning Destructive damage threatIWXElkhart, Kosciusko, LaGrange, Noble37 min
Jun 25, 3:49 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXAllen, DeKalb, Kosciusko, LaGrange, Noble, Steuben and 1 more56 min
Jun 25, 3:52 PM EDTAreal Flood AdvisoryIWXKosciusko3 hr
Jun 25, 4:03 PM EDTTornado WarningIWXFulton, Kosciusko, Miami, Wabash27 min
Jun 25, 4:17 PM EDTSpecial Weather StatementIWXAllen28 min
Jun 25, 4:24 PM EDTSevere Thunderstorm Warning Considerable damage threatIWXDeKalb, Steuben51 min
Jun 25, 4:31 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Whitley44 min
Jun 25, 5:09 PM EDTSevere Thunderstorm WarningIWXAllen, Whitley36 min

Nearby

Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.